Alert archive / Illinois / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jun 4, 2014, 2:28 AM CDT for Macon County, Moultrie County, Piatt County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2014, 2:28 AM CDT (07:28 UTC)
- Expired
- Jun 4, 2014, 5:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Macon County, IL, Moultrie County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 68 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:00 AM CDT | FLASH FLOOD | Decatur, IL | MAIN STREET CLOSED DUE TO FLOODING |
| Jun 4, 3:54 AM CDT | HEAVY RAIN 1.57 | Decatur Airport, IL | RAINFALL SINCE 130 AM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500
WGUS53 KILX 040728
FFWILX
ILC115-139-147-041030-
/O.NEW.KILX.FF.W.0011.140604T0728Z-140604T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
228 AM CDT WED JUN 4 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MACON COUNTY IN CENTRAL ILLINOIS...
NORTHERN MOULTRIE COUNTY IN CENTRAL ILLINOIS...
SOUTHERN PIATT COUNTY IN CENTRAL ILLINOIS...
* UNTIL 530 AM CDT
* AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATES UP TO 2 INCHES HAS FALLEN WITHIN THE PAST
HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DECATUR...MONTICELLO...ARGENTA...ATWOOD...BEMENT...CERRO GORDO...
FORSYTH...HAMMOND...LONG CREEK...MAROA...MOUNT ZION...OREANA AND
WARRENSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3979 8848 3974 8847 3971 8904 4004 8908
4005 8848 3979 8847
$$
BAK1 follow-up statement
213
WGUS73 KILX 041032
FFSILX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
532 AM CDT WED JUN 4 2014
ILC115-139-147-041047-
/O.EXP.KILX.FF.W.0011.000000T0000Z-140604T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MACON IL-MOULTRIE IL-PIATT IL-
532 AM CDT WED JUN 4 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN PIATT...
NORTHERN MOULTRIE AND MACON COUNTIES HAS BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3979 8848 3974 8847 3971 8904 4004 8908
4005 8848 3979 8847
$$
BAKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 11:40 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 3, 11:40 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1140 PM CDT Tue Jun 3 2014 .DISCUSSION... ISSUED 835 PM CDT Tue Jun 3 2014 Latest surface map showing frontal boundary roughly extending from Paris to just north of Springfield, before arcing northwest into southern Iowa. Intense convection developed as expected west of the Mississippi River, but has been trending a bit south of east with movement. Greatest focus for severe weather shifting a bit further south, with areas north of I-74 appearing to be less likely for severe weather. Short-range model solutions still struggling with the evolution, but have found the Hop-WRF model closest to the current activity. That model shows the east- southeast trend continuing with the focus more along the I-72 corridor, especially from Springfield westward which is roughly where the latest SPC Day1 moderate risk is located. Will adjust the PoP's in the grids and zones soon to reflect the latest trends. Geelhart && .AVIATION... ISSUED 1140 PM CDT Tue Jun 3 2014 Intense line of storms located in west central Illinois at 0430Z and will move east, potentially reaching KSPI shortly after 06Z with a close pass at KPIA around the same time. Quyestion will be how much this weakens, as it moves toward the east central Illinois TAF sites. Have lowered the gusts a bit as it reaches KCMI, but still looking at 30-40 knots at most TAF sites. Frontal boundary still projected to sink southward during the afternoon, with winds turning north and then northeast by evening. Geelhart && .PREV DISCUSSION... ISSUED 341 PM CDT Tue Jun 3 2014 Main concern is the potential for severe weather overnight and again tomorrow, the timing of the severe weather, and the potential for flash flooding during the event over the area. Models have trended north with the bulk of the pcpn during the overnight and tomorrow morning hours. However, based on the location and orientation of the sfc front, and the expected movement of large MCSs during the overnight hours, am expecting the storms and the resulting heavy rainfall to move southeast into central Illinois late tonight, so the axis of max qpf and severe weather should be south of the model forecasts. Models do continue to differ on the timing of the storms, so timing of the storms through the area is very uncertain. This timing will be highly dependent on the evolution of said storm complex during the late evening hours. SHORT TERM...Tonight through Friday Storms over northeastern Neb will continue to move east-southeast just along and north of the front into eastern Neb later this afternoon and into this evening. Additional storms will likely develop in the same general area around midnight as the low level jet sets up and intensifies ahead of the low press area coming out of eastern CO and into western KS and central Neb. As the complex of storms evolves into a larger MCS structure, the system should begin to move in an east to southeast direction and move across southern Iowa and into west central IL after midnight. Timing is hard to determine because these systems sometimes increase in forward speed as the cold pool behind the system becomes stronger and better defined. Am expecting a bow echo/linear type storm system to move into west central IL shortly after midnight and then move southeast through the area during the overnight and early morning hours. Main threat of severe weather with this system will be damaging winds and speeds could exceed 70mph. If the system is weaker as it moves through the area, the wind damage will probably be in pockets across the area. If the system, however, remains strong and is moving quickly, the damage will likely be more continuous and widespread. Hopefully by sometime later this evening, these details will be more obvious and can be included for a later forecast. In addition to the severe weather potential, there is also a threat of flash flooding. These MCSs can put down a lot of rain in a short period of time. These can lead to flash flooding very easily, especially in urban areas and low water crossings. The axis of the heaviest rain should be along I-74. Most of the rainfall will fall between 06z tonight and 00z tomorrow evening, with the highest amounts being in the 12hr period of 06z-18z. Amounts of 2.5 inches or more can be expected in that general corridor along I-74. A flash flood watch was considered, but there is still enough uncertainty with location and timing of the heaviest rainfall in the models, that decided not to issue one at this time. Later forecast shifts can look at it, plus will make sure heavy rainfall is mentioned in upcoming forecast. As the system moves quickly east, the tail end front will become parallel to the flow, which should end up being somewhere in southeast IL. Additional severe weather and heavy rainfall is possible along this front tomorrow through tomorrow afternoon. Then the front should slide south of the area leaving the rest of the short term period dry...Thur through Fri. Temps will be begin to cool tomorrow as the complex moves through the area. Then the temps will be cooler for Thur and Fri after the front moves south of the area and a high press ridge moves into the Grt Lks region, giving northeast winds. LONG TERM...Friday night through Tuesday Another weather system will move toward the area Fri night and bring more thunderstorms to the area for Sat through Sunday. Models differ on timing and location of the pcpn, so will just keep the chance pops in for most of the period, except for Sat night, when all the models agree that pcpn will be occurring. Dry weather is then expected Sun night through Mon night, before another weather system moves into the area for Tue. Afternoon highs will remain in the 70s through the extended period. Auten && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 3, 3:23 PM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 323 PM CDT TUE JUN 3 2014 ILZ027>031-036>038-040>043-047>051-041100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 323 PM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT A LARGE COMPLEX OF THUNDERSTORMS CURRENTLY OVER NEBRASKA AND WESTERN IOWA WILL TRACK SOUTHEASTWARD INTO CENTRAL ILLINOIS TONIGHT. THE STORMS WILL ARRIVE IN THE ILLINOIS RIVER VALLEY AROUND MIDNIGHT...THEN WILL SPREAD TO THE INDIANA BORDER TOWARD DAYBREAK. DAMAGING WINDS IN EXCESS OF 70 MPH AND HEAVY RAINFALL WILL BE LIKELY. FLASH FLOODING WILL BE POSSIBLE IN LOW-LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT ORGANIZED CHANCE FOR THUNDERSTORMS IS EXPECTED BY SATURDAY AND SUNDAY. THE THREAT FOR SEVERE STORMS IS UNCLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN MIDNIGHT TONIGHT AND 6 AM WEDNESDAY. ILZ044>046-052>057-061>063-066>068-071>073-041100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND- SHELBY-VERMILION- 323 PM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A LARGE COMPLEX OF THUNDERSTORMS CURRENTLY OVER NEBRASKA AND WESTERN IOWA WILL TRACK SOUTHEASTWARD INTO CENTRAL ILLINOIS TONIGHT. WHILE THE STORMS MAY TEND TO WEAKEN SOMEWHAT AS THEY REACH EAST-CENTRAL AND SOUTHEAST ILLINOIS TOWARD DAYBREAK...THEY WILL STILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL STRONG TO SEVERE STORMS MAY RE-DEVELOP WEDNESDAY AFTERNOON ALONG THE OUTFLOW BOUNDARY LEFT BEHIND BY THE MORNING CONVECTION. AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR SEVERE WEATHER WILL DEVELOP ALONG AND SOUTH OF I-70...WHERE LARGE HAIL...DAMAGING WIND GUSTS...AND ISOLATED TORNADOES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AM AND 9 AM LATE TONIGHT INTO WEDNESDAY MORNING. SPOTTER ACTIVATION MAY AGAIN BE NEEDED WEDNESDAY AFTERNOON AND EVENING. BARNES
In the hours before
Local storm report, Jun 4, 1:22 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
122 AM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG JACKSONVILLE 39.73N 90.23W
06/04/2014 MORGAN IL TRAINED SPOTTER
LARGE TREE LIMBS/BRANCHES DOWN, GREATER THAN 2 INCHES
&&
JRPLocal storm report, Jun 4, 1:39 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
139 AM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM HEAVY RAIN SPRINGFIELD 39.78N 89.64W
06/04/2014 M1.00 INCH SANGAMON IL TRAINED SPOTTER
RAIN FELL IN 45 MINUTES
&&
JRPSpecial weather statement, Jun 4, 1:43 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
143 AM CDT WED JUN 4 2014
ILZ043-044-053-040730-
DE WITT-MACON-PIATT-
143 AM CDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR DE WITT...MACON AND PIATT
COUNTIES UNTIL 230 AM CDT...
AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEASON TO LATHAM TO
EDINBURG...MOVING EAST AT 50 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...AS WELL AS
INTENSE CLOUD TO GROUND LIGHTNING.
PEOPLE IN DE WITT...MACON AND PIATT COUNTIES...INCLUDING THE CITIES
OF WARRENSBURG...KENNEY...HARRISTOWN...FORSYTH...MAROA...CLINTON...
OREANA...DECATUR...ARGENTA AND WELDON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4027 8847 3983 8848 3974 8914 4019 8914
TIME...MOT...LOC 0642Z 265DEG 46KT 4015 8915 3992 8911
3970 8931
GEELHARTLocal storm report, Jun 4, 1:48 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
148 AM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND GST LATHAM 39.97N 89.16W
06/04/2014 E60 MPH LOGAN IL EMERGENCY MNGR
AT FIRE STATION IN LATHAM
&&
JRPLocal storm report, Jun 4, 2:17 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
217 AM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN 1 SW JEROME 39.76N 89.69W
06/04/2014 M1.50 INCH SANGAMON IL MESONET
&&
JRPLocal storm report, Jun 4, 2:19 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
219 AM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG LATHAM 39.97N 89.16W
06/04/2014 LOGAN IL EMERGENCY MNGR
POWER LINES DOWN ALL AROUND TOWN. NUMEROUS TREES AND TREE
LIMBS BLOWN DOWN
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 11:11 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 49 min |
| Jun 4, 12:14 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler, Scott | 46 min |
| Jun 4, 12:51 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 39 min |
| Jun 4, 1:23 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Menard, Sangamon | 22 min |
| Jun 4, 1:43 AM CDT | Special Weather Statement | ILX | DeWitt, Macon, Piatt | 47 min |
| Jun 4, 1:47 AM CDT | Flash Flood Warning | ILX | Sangamon | 3 hr |
| Jun 4, 1:50 AM CDT | Tornado Warning | ILX | Christian, DeWitt, Macon, Piatt | 25 min |
| Jun 4, 2:11 AM CDT | Tornado Warning | ILX | DeWitt, McLean, Piatt | 19 min |
| Jun 4, 2:23 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 22 min |
| Jun 4, 2:25 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 50 min |
| Jun 4, 2:53 AM CDT | Special Weather Statement | ILX | Vermilion | 37 min |
| Jun 4, 2:58 AM CDT | Flash Flood Warning | ILX | Clark | 3 hr |
| Jun 4, 3:38 AM CDT | Flash Flood Warning | ILX | Coles, Douglas, Edgar | 3 hr |
| Jun 4, 4:34 AM CDT | Flash Flood Warning | ILX | Morgan, Scott | 3 hr |
| Jun 4, 5:01 AM CDT | Areal Flood Advisory | ILX | Sangamon | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.